A woman has used an erectile dysfunction cream to treat her dry eye but ends up making the situation worse — all these stem from a prescription mix-up.
A Glasgow, Scotland resident's dry eye took a turn for the worse as she suffered ocular chemical injury after applying a cream that was specifically intended for erectile dysfunction and had to be treated, as reported in the journal BMJ. Apparently, she was prescribed VitA-POS, a lubricant for the eye, but instead, she received Vitaros.
Erectile Dysfunction Cream For Dry Eye
The mix-up exactly happened between the pharmacist and the doctor, wherein the patient was mistakenly given an erectile dysfunction cream instead of the liquid paraffin. As a result, the woman experienced blurry vision, redness of the eyes, swollen eyelids, and eye pain, the reasons she was brought to the hospital for treatment.
She was given antibiotics and lubricants to help clear the chemical injury, which eventually vanished in a few days. Meanwhile, the report is a bid to underline the importance of legible handwritten prescriptions and the organization further advised doctors to use capital block letters for easier deciphering of the needed drugs and to avoid confusions like this case.
The author of the report, Magdalena Edington of Tennent Institute of Ophthalmology, said that cases like this are very common, but more especially with those drugs that have the same name or packaging. She did, however, find it unusual and deemed it a cause to be reported that no one even asked why an erectile dysfunction cream was prescribed to a woman despite the instructions indicated were for an eye application.
Although digitized prescriptions are more common nowadays, the recent case calls for awareness and emphasizes the need for clear and legible letters, including hyphens, to avoid errors in the future. Last year, data showed there were 237 million prescription mistakes per year, like wrong drug given and incorrect doses.